By Katia Hetter, CNN
The United States is facing a crisis of overdose deaths. In 2021, more than 106,000 Americans lost their lives to drug-involved overdoses — including more than 1,100 teens that year alone.
Synthetic opioids, primarily involving the powerful drug fentanyl, are the main driver of overdose deaths, with nearly a 7.5-fold increase overall from 2015 to 2021, according to the US Centers for Disease Control and Prevention. Overdoses and poisoning are the third leading cause of death in kids and adolescents age 19 and younger.
In 2022, the US Drug Enforcement Administration seized over 50 million fake prescription pills and more than 10,000 pounds of fentanyl. All of this comes as parents and caregivers are increasingly concerned about fentanyl poisonings among teens and young adults who unknowingly consume fentanyl-laced pills illegally sold under the guise of a less powerful drug.
Many people may not know about fentanyl and its legitimate uses, but it’s helpful — and potentially lifesaving — to know what makes it so dangerous and what can be used to reverse its effects. Fentanyl is different from the animal tranquilizer xylazine, also known by its street name, “tranq,” but they are increasingly being used together. Is there a way to tell whether counterfeit drugs have fentanyl or xylazine in them? And how can parents and concerned family members protect their loved ones from a fentanyl overdose?
To guide us through questions about these medications, I spoke with CNN Medical Analyst Dr. Leana Wen, an emergency physician and professor of health policy and management at the George Washington University Milken Institute School of Public Health. She is also the chair of the advisory board for Behavioral Health Group, a network of outpatient opioid treatment and recovery centers around the United States. Previously, she served as health commissioner of Baltimore, where she oversaw the city’s opioid prevention strategy.
CNN: What is fentanyl, and what is it supposed to be used for?
Dr. Leana Wen: Fentanyl is an extremely powerful opioid drug. It is between 50 and 100 times more potent than morphine, which is another common opioid drug.
There are legitimate medical uses for fentanyl. For example, cancer patients who have terrible pain may experience relief with a fentanyl patch or lozenge. Or someone who just broke their arm and needs immediate pain relief could benefit from a fentanyl shot.
These events are instances in which patients are given fentanyl in appropriate medical settings, for specific medical indications. Most opioid overdoses aren’t due to fentanyl being diverted from a legitimate medical purpose.
A lot of fentanyl is being manufactured in illegal, clandestine labs. It’s this illegally used synthetic fentanyl that’s most often associated with recent overdose deaths.
CNN: What makes fentanyl so dangerous?
Wen: Fentanyl, like other opioids, causes drowsiness and sedation. Someone taking too much fentanyl will lose consciousness and stop breathing. Within minutes, they could die because they aren’t breathing and aren’t getting oxygen to their organs.
Because fentanyl is such a potent opioid, taking even a small amount can be deadly. Another element that makes fentanyl so dangerous is that many people may not be aware that they are taking the powerful drug. It’s very cheap to make, so some drug dealers are mixing fentanyl with other illicit substances, such as heroin, benzodiazepines, cocaine, MDMA (commonly known as ecstasy or molly) and methamphetamines. Fentanyl can also be made into pill form, and it can be mixed in with other counterfeit pills. Some people may think they are taking a less potent opioid such as oxycodone, but they are actually getting fentanyl.
CNN: What can be used to reverse the effects of fentanyl?
Wen: There is an opioid antidote, naloxone, that can reverse the effects of opioids, including fentanyl. Naloxone is available as a nasal spray and as an intramuscular injection.
I would highly advise that anyone using opioids — whether it’s prescribed opioids or illicit drugs — to carry naloxone with them. If they are overdosing themselves, they can’t save their own life, but people using drugs are likely to be around others who use, too, and they can help to revive others. In addition, they could tell friends and family in advance where their naloxone is, so that people around them can administer it if they are found unresponsive.
Family members of those who use opioids should also carry naloxone, too, and make sure they learn how to use this antidote.
Someone who has taken fentanyl may require more than one dose to be revived. It’s extremely important to also call 911 if someone is unresponsive and has had a likely overdose. Don’t wait for paramedics to arrive before giving naloxone — give it as soon as possible. But again, be sure to call 911 to obtain prompt medical attention.
CNN: Does naloxone work on other drugs, like heroin, benzodiazepines or the animal tranquilizer xylazine?
Wen: Naloxone works to reverse overdoses from heroin. However, it does not work against benzodiazepines, which are a separate class of drugs from opioids. It also does not appear to work against xylazine, which is a tranquilizer not approved for use in humans but is commonly used to sedate large animals, such as horses. Xylazine, commonly referred to as tranq, has been found mixed in other drugs, too, and can also be fatal.
This is another reason to call 911 when you encounter someone who has a suspected overdose. Even if they took fentanyl or another opioid, there is a chance they could have also had something else in their drug supply that may not respond to naloxone.
CNN: Is there a way to tell if counterfeit drugs have fentanyl in them?
Wen: You cannot tell just by looking at the drug. Sometimes, counterfeit medications look different from real medications because they come in poor-quality packaging or have an irregular shape, markings or colors, but often they look nearly identical. You also cannot tell simply by looking as to whether it may be contaminated with fentanyl.
There is a method, championed by harm reduction advocates, to test for fentanyl in drug supplies by using fentanyl test strips. The US Centers for Disease Control and Prevention has further information about how to use this test. Note that just because one pill doesn’t have fentanyl in it doesn’t mean that every pill from that supplier won’t have it. Also, fentanyl test strips won’t pick up xylazine or other potentially deadly contaminants.
CNN: And how can parents and concerned family members protect their loved ones from fentanyl overdoses?
Wen: Teach your children counterfeit drugs are often contaminated with fentanyl and what the danger of fentanyl is. A tiny amount can stop their breathing and be fatal. They should not trust what they are getting from an illicit supplier; it’s like playing Russian roulette in that you don’t know whether it could contain fentanyl.
Know the signs of overdose and carry naloxone with you. You can inquire about obtaining naloxone at your local pharmacy, and many state and county health departments offer naloxone as well. For teens who have an opioid addiction or are using drugs because of other underlying conditions like depression or anxiety, help is available. Start by contacting your pediatrician. The federal government’s 24/7 hotline, 988, can also provide treatment resources.
™ & © 2023 Cable News Network, Inc., a Warner Bros. Discovery Company. All rights reserved.